Skip to content

    Announcements

    Attention All WebMD Community Members:

    These message boards are closed to posting. Please head on over to our new WebMD Message Boards to check out and participate in the great conversations taking place: https://messageboards.webmd.com/

    Your new WebMD Message Boards are now open!

    Making the move is as easy as 1-2-3.

    1. Head over to this page: https://messageboards.webmd.com/health-conditions/f/pain-management/

    2. Choose the tag from the drop-down menu that clicks most with you (and add it to any posts you create so others can easily find and sort through posts)

    3. Start posting

    Have questions? Email us anytime at CommunityManagement@webmd.net

    Includes Expert Content
    MRI?
    avatar
    An_205328 posted:
    I have been having several headaches lately, and have self-diagnosed as having migraines...and have been having them for the past 10 years on a pretty regular basis. Now my bp is running a little high, just the systolic, should I consider having an MRI to ensure everything is okay?
     
    avatar
    penguie responded:
    there are no known negative health effects from MRI that we are currently aware of. There are however many contraindications for people entering the the machine. Your MD would have an idea if the MRI would be right for you and could them refer you for one. Be aware though that many places want the referral to come from a specialist and not a GP. From what I have seen working in MRI the scans typically rule out any dangerous pathology in blood vessels or tumours but do not diagnosis migraine as there is nothing really clear to see in migraines. You would likely be best to discuss your symptoms with your physician and see what they want to do. Afterall, they have many years of schooling and experience at diagnosing conditions and how to go about reaching a diagnosis.
     
    avatar
    whitebear4 responded:
    Yes and also talk to a dr because you may need to get on a preventative med., especailly since your headaches have changed.
     
    avatar
    DUKE MEDICINE
    Timothy Collins, MD responded:
    If you have been having you headaches for 10 years on and off, its pretty unlikely that you have a physical cause for your headaches. Tumors would have grown so much in the last 10 years that you would be profoundly impaired or worse if you have a tumor. (and aneurysm cause a headache only 1 time, rarely 2 times when the rupture.)

    Your increased blood pressure is actually more concerning, and there are 2 or 3 medications that work for both blood pressure and headache prevention (the Betablockers, Verapamil, and Lisinopril). Your doctor may be able to treat both problems with a single medication.


    Helpful Tips

    Supplements for headachesExpert
    A lot of my patients ask about herbal supplements for headaches. There are very few studies of supplements for headaches, but there are ... More
    Was this Helpful?
    53 of 70 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

    For more information, visit the Duke Health Pain Disorders Center